Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 20, NWS Honolulu, HI

April 13, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 13, 2017, 2:52 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2017, 2:52 AM HST (12:52 UTC)
Expired
Apr 14, 2017, 3:15 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 0.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

690 
WWHW70 PHFO 131252
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
252 AM HST Thu Apr 13 2017

...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH TONIGHT...

.A mid-level trough moving over the islands will bring strong
winds to the summits and upper slopes of the Big Island through
tonight.

HIZ028-140230-
/O.NEW.PHFO.WI.Y.0020.170413T1252Z-170414T1600Z/
Big Island Summits-
252 AM HST Thu Apr 13 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Friday. 

* TIMING...Through Tonight.

* WINDS...Southwest to west 40 to 50 mph with gusts to 60 mph. 

* IMPACTS...Strong wind gusts will make driving hazardous, and may
  result in blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Birchard
2 follow-up statements
238 
WWHW70 PHFO 140202
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
402 PM HST Thu Apr 13 2017

...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH TONIGHT...

.A mid-level trough moving over the islands will bring strong
winds to the summits and upper slopes of the Big Island through
6am Friday.

HIZ028-141015-
/O.CON.PHFO.WI.Y.0020.000000T0000Z-170414T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
402 PM HST Thu Apr 13 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* TIMING...Through 6 am friday.

* Winds...Southwest to west 35 to 50 mph with gusts to 60 mph.

* IMPACTS...Strong wind gusts will make driving hazardous, and 
  may result in blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$
825 
WWHW70 PHFO 141315
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
315 AM HST Fri Apr 14 2017

HIZ028-141415-
/O.CAN.PHFO.WI.Y.0020.000000T0000Z-170414T1600Z/
Big Island Summits-
315 AM HST Fri Apr 14 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory. 

The winds atop the Big Island summits have diminished to below
advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 12, 8:45 PM HST, 6 hours 7 minutes earlier.

Area forecast discussion, Apr 12, 8:45 PM HST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
845 PM HST Wed Apr 12 2017

.SYNOPSIS...
Light trade winds are expected to become light and variable Thursday
night and Friday, allowing land and sea breezes to prevail over
leeward areas. The island atmosphere will remain somewhat unstable
due to a nearby upper-level disturbance, allowing some showers to
become heavy, with a slight chance of thunderstorms. Showers will
favor windward slopes and coasts tonight and Thursday morning, with
the focus for clouds and showers shifting to leeward areas in the
afternoon and evening through Friday. Light to moderate trade winds
this weekend will deliver a few windward showers. Strengthening
trade winds from Sunday through Tuesday may bring an increase in
windward showers, with weakening winds shifting to the south by
Wednesday as a front approaches.

&&

.DISCUSSION...
Latest surface analysis features high pressure cells centered far
NNE and NW of the islands, with a front splitting them N of 30N. A N-
S oriented surface trough extends S of 30N between 165W and 168W,
while an E-W oriented stationary front extends along 25N to the N of
the islands. Meanwhile, a ENE-WSW oriented trough aloft has an axis
just N of Kauai, with model analyses depicting the coldest
temperatures aloft located near and NW of Kauai. Afternoon soundings
indicated moderate instability, a lack of a subsidence inversion,
near-normal PWAT around 1.3 inches, with the instability greater in
the sounding from Kauai. Latest satellite and radar images show a
few small areas of heavy rain, mainly over windward portions of Maui
and Oahu, with areas of particularly heavy rain over waters W of
Kauai and Oahu producing lightning.

A forecast update will be issued shortly to fine-tune the overnight
and early Thursday morning forecast, mainly to reduce PoPs leeward,
and to remove the heavy rain/thunderstorms from the leeward areas.

The forecast over the next 48 hours anticipates a general eastward
shift of the aforementioned weather features, with the weak surface
trough bringing light and variable winds to the islands Thursday
night and Friday as it moves/shifts E. The axis of the trough aloft
will move over the islands as well, thereby maintaining at least a
marginally unstable island atmosphere. While the trades continue,
showers will favor windward areas during nights and mornings, but
they will be light enough to allow the focus to shift to leeward
areas during the afternoon and evening Thursday as leeward sea
breezes converge. With the light winds, generally clear skies are
expected over land Thursday night and Friday morning, with leeward
and interior clouds and showers expected Friday afternoon.

By Friday night and Saturday (with features continuing to move E),
high pressure building NW of the islands will lead to light to
moderate NE trade winds that will strengthen further late Sunday
into Monday. Although the upper trough will be flattening and moving
SE of the islands at this time, leading to a reduced threat of heavy
showers and thunderstorms, increasing low-level convergence and
lingering moisture from the trough is expected to fuel an increase
in trade showers.

The high will move progressively E early next week, and the moisture
stalled near the islands will finally shift N of the area around
Tuesday. This occurs as a powerful low spins up NW of the islands,
and the ridge associated with the high moves over and SE of the
islands. The flow then veers to the S and SW ahead of what may be a
frontal passage around a week from now. Although this is rather late
in the year for this, global models have been trending toward this
solution for the past couple of days. Whether or not the front makes
it over/down the island chain remains in question, but there is
increased confidence in the ridge moving over/near the islands.

&&

.AVIATION...
A moist and somewhat unstable trade wind flow will prevail into
Thursday as a middle- to upper-level trough remains west of the
islands. Low clouds and showers carried by the low-level trade wind
flow will produce brief periods of MVFR ceilings and vis due to
+SHRA, mainly along windward facing slopes. In addition, there
continues to be a slight chance for a thunderstorm or two in the
vicinity of the smaller islands.

No AIRMETs are currently in effect. However, mountain obscuration
conditions may develop over some windward areas later tonight or
early Thursday morning.

&&

.MARINE...
The latest surface analysis showed a stalled frontal boundary
extending from east to west around 200 to 400 nm north and northeast
of the state and a weak surface trough positioned a few hundred
miles west of Kauai. An ASCAT pass earlier today clipped the eastern
portion of the state and local waters and showed moderate to fresh
trade winds. An upper trough positioned just west of the state will
continue to support scattered to numerous heavy showers and a few
thunderstorms through Thursday, especially over the waters around
the smaller islands.

The latest model guidance has initialized well with the current
pattern and indicates the trades will hold into Thursday, then relax
Thursday night through Friday night as a weakness develops within
the ridge axis north of the state in response to a passing front far
to the north. This pattern will likely result in land-sea breeze
conditions setting up Thursday night through Friday. Trade winds
will steadily return over the weekend as high pressure builds north
of the area in the wake of this passing front. Winds may, if not
reach, small craft advisory levels over portions of the waters
Sunday into early next week.

Surf associated with a new long-period northwest (310-320 deg) swell
is expected to rise late Thursday through Thursday night along north
and west facing shores, peak late Friday, then hold into the weekend
before steadily trending down Sunday into Monday. This source is
from a storm-force low that developed over the far northwest Pacific
earlier this week, then lifted northeast toward the western end of
the Aleutian islands Tuesday. Outside of the ECMWF-Wave depicting a
slightly larger swell as it builds down the island chain Thursday
night through Friday night, the overall guidance remains in good
agreement with regard to timing, with the resultant surf remaining
below advisory levels.

Surf along south facing shores is expected to pick up late Thursday
into the weekend as a long-period south (180-190 deg) swell fills in
from a recent active pattern across the southern Pacific. Guidance
indicates this source holding into the weekend before trending down.
Another similar south swell will be possible next week through mid-
week period.

Surf along east facing shores will trend down by Friday as the
trades diminish, then begin to rise once again by the end of the
weekend as the trades return and a small north-northeast swell fills
in.

For more detailed information on the local surf and outlook for
Oahu, see the latest Collaborative Nearshore Swell and Wind Forecast
for Oahu (SRDHFO) that was issued earlier today.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

Discussion...Birchard
Aviation...Houston
Marine...Gibbs

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.